Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 130, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 15, 2004, 7:52 PM CDT for Wichita County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2004, 7:52 PM CDT (00:52 UTC)
- Expired
- Jun 15, 2004, 8:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wichita County, KS
The radar
The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 8:10 PM CDT | HAIL 0.75 | 16 Ne Tribune, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 6:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1442 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
467 WUUS53 KGLD 160052 SVRGLD KSC203-160145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 752 PM CDT TUE JUN 15 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 845 PM CDT * AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES WEST OF LEOTI...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEOTI AROUND 820 PM CDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. LAT...LON 3828 10153 3829 10117 3866 10117 3867 10155 $$ RJC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 7:25 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 15, 7:25 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 625 PM MDT TUE JUN 15 2004 .DISCUSSION...HAVE UPDATED TO INCLUDE ENTIRE AREA IN SEVERE THUNDERSTORM WATCH. TWO IN EFFECT...ONE FOR FAR EAST CO UNTIL 9 PM MDT AND ONE FOR NW KS AND EXTREME SW NEB UNTIL 11 PM MDT (MIDNIGHT CDT). CURRENTLY LINES FORMING IN FAR EAST CO AND HEADING SLOWLY TO THE EAST. LOOKS LIKE A VERY BUSY NIGHT WITH LOTS OF WX. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && RJC
Hazardous weather outlook, Jun 15, 11:40 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT TUE JUN 15 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK- KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS- WALLACE-WICHITA-YUMA- 1040 AM MDT (1140 AM CDT) TUE JUN 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE INTO THE HIGH PLAINS LATE THIS AFTERNOON. THE FRONT IS EXPECTED TO MOVE SOUTHEAST TO A CHEYENNE WELLS COLORADO TO MCCOOK NEBRASKA LINE THIS EVENING AND BECOME NEARLY STATIONARY. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THIS FRONT FROM LATE AFTERNOON AND CONTINUE THROUGH THE NIGHT. THE AIR MASS WILL BE QUITE UNSTABLE...SO SEVERE THUNDERSTORMS WILL BE LIKELY. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND ALONG WITH HEAVY RAIN. SOME LOCATIONS LAST NIGHT RECEIVED AROUND TWO INCHES OF RAIN...ESPECIALLY IN SHERIDAN AND GOVE COUNTIES. SINCE HEAVY RAIN IS EXPECTED THERE AGAIN...THERE IS A POTENTIAL FOR FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE FOR THUNDERSTORMS THROUGH FRIDAY NIGHT. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY SOUTH OF A HILL CITY KANSAS TO CHEYENNE WELLS COLORADO LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING. FS
In the hours before
Special weather statement, Jun 15, 2:32 PM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 132 PM MDT TUE JUN 15 2004 COZ090>092-160300- CHEYENNE CO-KIT CARSON-YUMA- 132 PM MDT TUE JUN 15 2004 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL COLORADO UNTIL 9 PM MDT. THE FOLLOWING COUNTIES ARE IN THE WATCH...YUMA...KIT CARSON ...AND CHEYENNE. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAIL TO 2.5 INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 70 MPH WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED... TAKE ACTION IMMEDIATELY. BULLER
Local storm report, Jun 15, 2:47 PM CDT, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT TUE JUN 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0922 PM TSTM WND GST ST. FRANCIS 39.77N 101.80W
06/14/2004 58 MPH CHEYENNE KS PUBLIC
1026 PM TSTM WND GST SHARON SPRINGS 38.89N 101.75W
06/14/2004 60 MPH WALLACE KS TRAINED SPOTTER
1030 PM HAIL 9 S ATWOOD 39.68N 101.04W
06/14/2004 0.75 INCH RAWLINS KS PUBLIC
1130 PM TSTM WND DMG 1 E HOXIE 39.36N 100.42W
06/14/2004 SHERIDAN KS LAW ENFORCEMENT
POWER POLE DOWN
1130 PM TSTM WND DMG 2 W HOXIE 39.36N 100.48W
06/14/2004 SHERIDAN KS LAW ENFORCEMENT
POWER POLES DOWN...POWERLINES ON HIGHWAY...LARGE STORAGE
BUILDING DESTROYED
1138 PM HAIL TRIBUNE 38.47N 101.75W
06/14/2004 0.75 INCH GREELEY KS LAW ENFORCEMENT
1159 PM TSTM WND GST HOXIE 39.36N 100.44W
06/14/2004 62 MPH SHERIDAN KS MESONET
1200 AM TSTM WND DMG 11 SW HOXIE 39.24N 100.58W
06/15/2004 SHERIDAN KS PUBLIC
THREE GRAIN BINS DAMAGED...IRRIGATION SYSTEM TURNED
OVER...APPROXIMATELY 100,000 DOLLAR DAMAGE
1200 AM TSTM WND DMG HOXIE 39.36N 100.44W
06/15/2004 SHERIDAN KS TRAINED SPOTTER
POWER LINES DOWN. TREES DOWN. METAL SHED DESTROYED.
1200 AM TSTM WND GST HOXIE 39.36N 100.44W
06/15/2004 74 MPH SHERIDAN KS TRAINED SPOTTER
1245 AM TSTM WND DMG 5 E ANGELUS 39.19N 100.60W
06/15/2004 SHERIDAN KS PUBLIC
IRRIGATION PIVOT TURNED OVER...GRAIN BINS DAMAGED.
0100 AM HAIL 9 SE GOVE 38.87N 100.37W
06/15/2004 0.75 INCH GOVE KS PUBLIC
&&
DN/JDSpecial weather statement, Jun 15, 6:47 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 547 PM MDT TUE JUN 15 2004 KSZ001>004-013>016-027>029-041-042-NEZ079>081-160500- CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-LOGAN-NORTON- RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-WALLACE-WICHITA- 547 PM MDT (647 PM CDT) TUE JUN 15 2004 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA UNTIL 11 PM MDT (MIDNIGHT CDT). THE FOLLOWING COUNTIES ARE IN THE WATCH...IN KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...THOMAS... SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY AND WICHITA. IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP IN AND CLOSE TO THE WATCH AREA. HAIL TO 2 INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 70 MPH WILL BE POSSIBLE WITH ANY OF THE THUNDERSTORMS. IF SEVERE WEATHER IS OBSERVED OR A WARNING IS ISSUED... TAKE ACTION IMMEDIATELY. RJC
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:44 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 61 min |
| Jun 15, 8:06 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 54 min |
| Jun 15, 8:08 PM CDT | Tornado Warning | GLD | Greeley | 67 min |
| Jun 15, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 61 min |
| Jun 15, 8:45 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 45 min |
| Jun 15, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 64 min |
| Jun 15, 8:59 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 31 min |
| Jun 15, 9:03 PM CDT | Flash Flood Warning | GLD | Greeley | 3 hr |
| Jun 15, 9:16 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 59 min |
| Jun 15, 9:19 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| Jun 15, 9:27 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 63 min |
| Jun 15, 9:30 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 30 min |
| Jun 15, 9:55 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 35 min |
| Jun 15, 10:05 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 55 min |
| Jun 15, 10:12 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 33 min |
| Jun 15, 10:28 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 32 min |
| Jun 15, 10:36 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 54 min |
| Jun 15, 10:47 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.